Understanding Acanthosis Nigricans
Acanthosis nigricans is a skin condition. It causes dark, thick patches on the skin. These patches often occur in the folds or creases of the skin, such as on the neck. It is more common in people who are obese. African Americans are also more prone to it.
How to say it
What causes acanthosis nigricans?
It isn’t always clear exactly what causes this skin problem. It may partly be genetic. But it is also linked to insulin resistance and diabetes. Many cases occur in people who have diabetes or who are obese and on the verge of developing diabetes.
In rare cases, it has been linked to some cancers, such as melanoma and stomach cancer. Some medicines may also cause it. These include birth control pills and steroids.
Symptoms of acanthosis nigricans
This skin condition can flare up anywhere on the body. But the dark-colored patches are often found on the neck, armpits, groin, elbows, and back of the knees. The skin may look dirty and dry at first. It then thickens and darkens. The patches are velvety in texture and even in shape. They may range in color from brown to black.
Treatment for acanthosis nigricans
This skin condition can be treated. Treatment options include:
Managing the underlying health problem. Some cases of this skin condition will go away if you take care of the health problem that may be causing it. For example, if you are obese, your skin may improve if you lose some weight. People with diabetes may have clearer skin if they keep their blood sugar under control.
Using medicines for the skin (topical). Certain creams, lotions, or gels may help lighten up the skin.
When to call your healthcare provider
Call your healthcare provider right away if you have any of these:
Fever of 100.4°F (38°C) or higher, or as directed
Pain that gets worse
Symptoms that don’t get better, or get worse
© 2000-2017 The StayWell Company, LLC. 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.